Thunderstorm Wind, Stillwater
- When
- July 4, 4:10 PM MST
- Where
- Stillwater County, 1.38 mi N of Rapids
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.620, -109.100
A couple of isolated thunderstorms produced some severe wind gusts across portions of the Billings Forecast Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A couple of isolated thunderstorms produced some severe wind gusts across portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 4, 2:43 PM MST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
343 PM MDT MON JUL 4 2016
.SHORT TERM...valid for Tue and Wed...
A fast zonal flow aloft will be over the forecast area through
Tuesday. Another weak disturbance is currently moving across the
forecast area and will bring scattered showers and thunderstorms
to the area through this evening. Locations with the highest
chances will be along and south of a Baker-Miles City-Billings
Livingston line. A weak cold front will also move through the
forecast area this evening bringing cooler temperatures for
Tuesday.
Drier air moves into the area Tuesday but there will continue to
be a slight chance for a shower or thunderstorm, although lesser
chances than today. Temperatures will be cooler with readings in
the upper 70s to lower 80s. An upper low and trough move across
eastern Washington and Idaho by Wednesday morning and into western
Montana during the afternoon. This will allow the flow aloft to
become southwest with several pieces of energy moving within the
flow. Wednesday will be the most unstable day as CAPES increase
with the highest across southeast Montana. This will also be where
a Theta-E ridge will be situated. Shear values, both directional
and speed, will also be better than has been the case the past few
days. As a result, any thunderstorm Wednesday has the potential to
be strong to severe, especially over the southeast corner of the
state. Afternoon highs Wednesday will continue to be below normal
with readings in the upper 70s to lower 80s. Hooley
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
No big changes were needed to the extended forecast. Long term
will begin on Thursday with a disturbance pushing east of the
area. Should see enough lift for isolated showers and
thunderstorms north and east of Billings during the afternoon. On
the backside of this feature drier, conditions move in for Friday
afternoon with warming temperatures as a shortwave ridge builds.
A bigger and stronger upper level low moves towards the western
US on Saturday and pre-frontal warming should push temperatures to
the 90s. Lee side troughing in advance of this feature will keep
temperatures fairly warm and conditions mostly dry as diurnal
mixing will be quite efficient, especially out east. The best
chance of rain at this time appears to be over the higher terrain
in the west. The upper low rotates northeast by the end of the
weekend and it appears that most of the precipitation will be
north and east of the forecast area. However, we can't rule out
chances for showers and thunderstorms on Sunday. Cooler
temperatures will move in behind the upper level low to start out
the next work week. Dobbs
&&
.AVIATION...
VCTS is possible until 00z at KLVM and KBIL. VCTS is possible at
KSHR and KMLS from 23z to 03z. MVFR conditions and erratic wind
gusts around 25 to 35 knots are possible in any thunderstorms.
Mountain obscurations are possible overnight as well. Otherwise
VFR conditions will prevail through the TAF period. Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 056/082 056/079 052/080 056/089 059/090 057/083 056/082
31/B 23/T 31/B 11/B 13/T 32/T 22/T
LVM 046/080 045/076 044/079 046/086 051/085 049/078 046/076
21/B 23/T 31/B 11/B 23/T 33/T 32/T
HDN 055/085 055/083 052/081 053/090 057/092 056/086 054/083
31/B 23/T 32/T 11/U 12/T 22/T 22/T
MLS 058/084 057/082 056/079 056/088 061/091 061/087 058/083
41/B 23/T 33/T 11/B 12/T 22/T 22/T
4BQ 058/086 057/083 055/080 055/090 059/094 060/090 057/085
31/U 34/T 32/T 11/U 12/T 22/T 22/T
BHK 056/083 053/079 053/077 052/085 057/088 058/086 057/082
42/T 24/T 43/T 21/B 22/T 22/T 22/T
SHR 053/083 053/080 052/079 050/088 053/092 054/087 051/082
31/B 33/T 32/T 12/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 322 PM MDT MON JUL 4 2016 MTZ028>042-056>058-063>068-WYZ098-099-051130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 322 PM MDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. LIGHTNING AND STRONG GUSTY WINDS WILL BE THE GREATEST THREATS WITH THESE STORMS. LIGHTNING MAY CAUSE NEW FIRE STARTS. ANY NEW STARTS WILL SPREAD QUICKLY, SO BE VERY CAREFUL WITH OPEN FLAMES AND FIREWORKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE EACH AFTERNOON AND EVENING WITH THE BEST CHANCES WEDNESDAY AFTERNOON/EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE WEDNESDAY...MAINLY ACROSS FAR SOUTHEASTERN MONTANA. PLEASE WATCH FOR NEW FIRE STARTS, AND BE VERY CAREFUL WITH OPEN FLAMES AND FIREWORKS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 228 PM MDT MON JUL 4 2016 MTZ034-035-038-039-056-042100- RED LODGE FOOTHILLS MT-EASTERN CARBON MT-YELLOWSTONE MT- NORTHERN STILLWATER MT-SOUTHERN BIG HORN MT- 228 PM MDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 225 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS EXTENDING FROM ROBERTS TO WESTERN YELLOWSTONE COUNTY...MOVING EAST AT 35 MPH. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BILLINGS...LAUREL...BRIDGER...JOLIET...FROMBERG...PRYOR...WORDEN... ...BILLINGS HEIGHTS...LOCKWOOD...SHEPHERD... HUNTLEY...BALLANTINE...ROBERTS...PARK CITY...ACTON...SILESIA... ROCKVALE...EDGAR AND BOYD. LAT...LON 4524 10917 4575 10917 4613 10817 4523 10807 TIME...MOT...LOC 2025Z 259DEG 30KT 4545 10905 DOBBS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
335 PM MDT MON JUL 4 2016
MTZ035-038-057-042230-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
335 PM MDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 334 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE FROM CORINTH TO 8 MILES NORTHWEST OF FORT
SMITH...AND MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HARDIN...CROW AGENCY...FORT SMITH...ST. XAVIER AND CROW INDIAN
RESERVATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4531 10809 4552 10806 4589 10804 4590 10788
4593 10788 4593 10784 4596 10784 4595 10719
4564 10721 4530 10741
TIME...MOT...LOC 2134Z 252DEG 31KT 4586 10789 4561 10790 4541 10798
DOBBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 415 PM MDT MON JUL 4 2016 WYZ098-099-050000- SHERIDAN FOOTHILLS WY-NORTHEAST BIG HORN MOUNTAINS WY- 415 PM MDT MON JUL 4 2016 ...STRONG WIND GUSTS NEAR SHOWERS POSSIBLE IN SHERIDAN FOOTHILLS THIS EVENING... THERE WILL BE PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS THE BIG HORN MOUNTAINS THROUGH ABOUT 830 PM THIS EVENING. SOME OF THESE STORMS MAY PRODUCE BRIEF STRONG WINDS ACROSS THE SHERIDAN FOOTHILLS AND NEARBY AREAS WITH SPEEDS UP TO AROUND 50 MPH POSSIBLE. LOCATIONS AFFECTED INCLUDE...SHERIDAN...RANCHESTER...DAYTON...BIG HORN...STORY... PARKMAN AND BANNER. PLEASE KEEP AN EYE ON THE SKY AND BE PREPARED FOR SUDDEN STRONG WIND GUSTS THIS EVENING...PARTICULARLY IF YOU ARE ENGAGING IN HOLIDAY ACTIVITIES. LAT...LON 4457 10707 4499 10756 4499 10690 4456 10665 TIME...MOT...LOC 2207Z 240DEG 49KT 4476 10730 TESAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
439 PM MDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND GST 22 E WARREN 45.10N 108.22W
07/04/2016 M52.00 MPH CARBON MT MESONET
0259 PM HAIL 2 E SHEPHERD 45.94N 108.31W
07/04/2016 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
WDThe Billings radar (KBLX), 46 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638312, 638313, 638311.